Skip to main content
Kent Academic Repository

Free actions of p-groups on affine varieties in characteristic p

Fleischmann, Peter, Woodcock, Chris F. (2018) Free actions of p-groups on affine varieties in characteristic p. Mathematical Proceedings of the Cambridge Philosophical Society, 165 (1). pp. 109-135. ISSN 0305-0041. E-ISSN 1469-8064. (doi:10.1017/S0305004117000317) (KAR id:61213)


Let K be an algebraically closed field and n ? K n affine n-space. It is known that a finite group can only act freely on n if K has characteristic p > 0 and is a p-group. In that case the group action is “non-linear” and the ring of regular functions K[ n ] must be a trace-surjective K ? -algebra.

Now let k be an arbitrary field of characteristic p > 0 and let G be a finite p-group. In this paper we study the category of all finitely generated trace-surjective k ? G algebras. It has been shown in [13] that the objects in are precisely those finitely generated k ? G algebras A such that A G ? A is a Galois-extension in the sense of [7], with faithful action of G on A. Although is not an abelian category it has “s-projective objects”, which are analogues of projective modules, and it has (s-projective) categorical generators, which we will describe explicitly. We will show that s-projective objects and their rings of invariants are retracts of polynomial rings and therefore regular UFDs. The category also has “weakly initial objects”, which are closely related to the essential dimension of G over k. Our results yield a geometric structure theorem for free actions of finite p-groups on affine k-varieties. There are also close connections to open questions on retracts of polynomial rings, to embedding problems in standard modular Galois-theory of p-groups and, potentially, to a new constructive approach to homogeneous invariant theory

Item Type: Article
DOI/Identification number: 10.1017/S0305004117000317
Subjects: Q Science > QA Mathematics (inc Computing science)
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: Christopher Woodcock
Date Deposited: 06 Apr 2017 08:10 UTC
Last Modified: 09 Dec 2022 06:26 UTC
Resource URI: (The current URI for this page, for reference purposes)

University of Kent Author Information

Fleischmann, Peter.

Creator's ORCID:
CReDIT Contributor Roles:

Woodcock, Chris F..

Creator's ORCID:
CReDIT Contributor Roles:
  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.